Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking Atenolol after aortic valve replacement. Have ED. Is it due to medicine?

I am a 61 yr.old male who has been taking atenolol 50 mg since 2003. I was started on atenolol after my aortic valve was replaced because of regurgitation. My dr. increased my dosage to 75mg in May of 2012. I started experiencing ED. I reduced the doseage to 50mg but am still experiencing the problem. Is it the drug or another problem I am wondering?
Asked On : Wed, 23 Jan 2013
Answers:  2 Views:  160
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
General & Family Physician 's  Response
Yes it is because of the drug atenolol.
Atenolol is a beta-blocker commonly prescribed to men for various heart ailments.Atenolol is known to cause sexual side effects, including impotence, decreased sex drive and difficulty reaching orgasm. Atenolol causes impotence by blocking the sympathetic activity of the nervous system, interfering with the relaxation of penile blood vessels, making it difficult for men to achieve an erection.
You should consult your doctor for change of prescription.
Answered: Wed, 23 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Critical Care Specialist Dr. Sadiq Mughal's  Response
Hi thanks for your question.
Atenolo is a beta blocker which is known to decrease blood flow to peripheral parts of body including penis.It also blocks the sympathatic flow,which is responsible for erection.So your eractile dysfunction could be because of atenolol.I would suggest you to discuss the issuewith your surgeon and not stop atenolo l or decrease dose without his/her advice.
Hope this answers your question.
Answered: Wed, 23 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor